Can steroid use cause EM?

I have been Diagnosed with CRPS and also told EM . I took multiple steroid packs that I should not have and last one the flushing which I usually get was so much worse! I was so hot I turned down thermostat in house it was hot and I was not sleeping when I finally fell asleep that it had gotten colder from almost 60 to 25 outside in morning . I fell asleep at 3 woke at 6 frozen in feet legs and face all of me it was very cold in the house and my face was out of any blankets then as my feet warmed and legs the heat and swelling in feet was is so bad and my face is burning red hot pain like it is sunburned and it worsens as I lay down in night time the redness and pain in eyes too. Even when the redness is gone the pain is still there. I have TMJ and burning mouth that worsened after a steroid in the summer for atopic dermatitis that I had never had before. I have full body pain and sensitivity the sensitivity is so bad and showers well everything is painful. This however has created it impossible to deal with the burning pain is awful and I have no help if there is not redness no one does anything even though my feet are never normal there is nothing except more pain. I am incredibly weak 86 lbs.
Can steroids trigger EM / Can the cold air like I had a frostbite effect trigger it has in me is all I know . I really shouldn’t have taken a those.

Steroids cannot trigger EM but are known to cause flushing which can make symptoms worse if it does target the cause of the EM. I was on high doses a year and a half ago and it made my flushing much worse, which resided very quickly when I came off of the steroids. Usually steroid packs contain very low doses of steroids so I am curious as to why you took multiple packs? Doctors usually only prescribe one at a time and usually 3 months apart or so.

What your case more sounds like is someone with EM that worsened with the steroids. By turning off the heat in the winter and falling asleep, your extremities got colder than they should have so you then had a reactive hyperemia episode as your extremities were warming up again. Thus, the steroids caused an increase in symptoms and the warming process of your extremities after being cold for so long caused the second uptick in symptoms. I wouldn’t worry too much about it but generally extended cooling is contraindicated for patients with EM going forward in the future.

Edit: Taking multiple doses of steroids at this time may not be the best idea due to it weakening your immune system and the COVID-19 making its way through the US. (I don’t mean to cause alarm but taking extra steps at the moment to stay clean might be worth your while)

I recently tried prednisone, merely 10 mg for 3 days and it made me hotter, more swollen so I stopped. (I only tried a very low dose to see if there was any improvement in EM, which my doc said would be a helpful data point for him, but I turn into a tomato very easily…) For a half day after, I did have rebound nerve pain, which evened out for me quickly. I hope things even out for you too. I am guessing your immune system is bouncing around.

My pain doc rx’es clonazepam (compounded) swish and spit for burning mouth - not sure if you tried that. I also get botox in my masseter which helps the TMJ. Drinking ensure will help get your weight up? (I actually weirdly like Ensure :slight_smile: ) When the BMI drops that low, you might need a lot of calories to steadily gain weight as the body repairs itself - I hope your PCP can help or you have access to a nutritionist (also very important to check for refeeding syndrome.)

This is a shot in the dark, (and not sure which meds you’ve tried yet for EM / CRPS) but I recently chatted with someone who could not get below 30 mg prednisone without disabling swelling. She went on an immunosuppressant (Cellcept) and says that allowed her to get off and have no swelling. I am currently trialling Imuran (another immunosuppressant) because neuropathic pain meds only get me so far and the theory is there might be too much inflammation irritating the nerves. (I’m told a steroid trial might not be worthwhile because it will be so vasodilating, I wouldn’t be able to even tell if it’s helping.) A Stanford pain doc for example said she is liking plaquenil (immune modulator I’m told, not really an immunosuppressant) more and more for atypical EM and CRPS.

To be clear I’m only going the immunosuppressant / immune-modulating route because I’ve exhausted all typical neuropathic pain treatments. However I wish I had been aware of it early on. Passing along because you sound like me.

I hope you feel better.

(I have been 85 ish pounds before, and I know it feels terrible. I don’t know the reason behind your weight loss, but sympathize with the feeling of weakness making everything worse.)

yes this is and was my thought I have not had burning in my face like this . I have had burning in face before but never withthis much pain and I stopped the steroid Feb 16th , turned down heat couple days later . My Office has not truthfully treated me very well and I have been so desperate to have pain relief . I was very leary of using it again and almost stopped after the forst 2 pills how I wish I had of stopped. I hope and pray this does subside my feet will not stop swelling and my face will not stop burning. I also cant even stand to touch it. Yes I am always worried about illnesses I hardly ever leave my home and it is usually only too a Dr. I wore masks before they were so popular and unfortunately ran out right as this was happening. I hope this sunburn burning subsides it is too hard to take.

you sound like me, so you have Both CRPS too? I wish I had stopped. I have used way too many of them. I am afraid this burning is never gonna stop now. I have not used that swish How is it made and is that that is in it? Is it made at compounding pharmacy? I have trouble eating with the mouth and my stomach. Everything burns my mouth. What is refeeding syndrome? I don’t have a Good Primary Dr. or a good Pain Dr. I saw one and he said he knew nothing about burning mouth and did nothing with upper body. I see a neurologist this week I hate too go out . I can barely move without pain even this typing hurts. I have not heard of the other drugs you mentioned who prescribes these? You must live where there are some better Drs.
Thank you

Hi, I hope your neuro appt next week goes ok. I hope he is able to answer whatever questions you have and has ideas on how to help your pain.

The topical clonazepam for burning mouth is made from a compounding pharmacy, needs an rx: https://www.ncbi.nlm.nih.gov/pubmed/28738111

Best

[standing_cat]) Thank You, Me too I am really losing hope especially since the last steroid and this facial burning I didn’t have before and the exacerbation of symptoms in feet and muscle pain since then. Plus I am burning all over for real.
Do you have both CRPS and EM? How is your compound made? Is that the only ingredient in it?
Thanks !

I wish I had been smarter on the steroids I knew or thought in my gut did not think I should take it then I did … I am suffering dearly for that mistake. I know it has been since Feb 16 I finished the steroid it was 2 days later that I was still flushed and turned down heat since it has been real bad with Dr. appointments coming up and this past week I had more visitors than normal that getting sick already made me nervous.

Hello Chloe

I’m so sorry to read about these difficulties you’re having. I would just like to say that you should try to look into essential oils. I personally find them so useful and generally more than moderately efficient with so many health problems. I’m no specialist of essential oils precisely linked to erythromelalgia but any search engine returns more than one site dealing with this (https://duckduckgo.com/?q=erythromelalgia+essential+oils&t=h_&ia=web). You may have some dilution work to do, using a vegetal oil, whatever the best might be for problems like yours. My personal and abundant experience with EO has taught me that oral route remains infrequent but affections like yours may justify it. Don’t know. All I know is that dilution in a vegetal oil allows for long term dermal use.
Sure, Essential oils are no magic bullets and do not solve problems overnight, but if you use them consistently, you will probably gain some appreciable relief. Of course, don’t rely on any doc to talk to you about EO. They’ll probably be dismissive…

Wish you the best.